These 3 simple formatting changes could put a dent in EHR patient safety concerns

Doctor Computer and Gadgets
EHR displays require consistency and clarity to avoid confusion that can lead to medical errors.

Mounting concerns about the impact of electronic health records on patient safety have forced providers and developers to take a deeper look at some of the inherent flaws in their systems.

This year, EHR management topped the ECRI Institute’s list of top ten patient safety concerns, and experts have noted that most hospitals don’t have a formal health IT safety committee to address issues within EHRs. Including health IT team members in daily clinical safety huddles, where EHRs are a common concern, is one proven way to quickly and effectively address emerging issues.

But some of those defects could be resolved with simple changes to the way information is displayed. According to a report (PDF) released this week by the HIMSS Electronic Health Record Association, alert modifications, along with simple formatting adjustments, could have a sizable impact on patient safety.

Free Webinar

Take Control of Your Escalating Claim Costs through a Comprehensive Pre-payment Hospital Bill Review Solution

Today managing high dollar claim spend is more important than ever for Health Plans, TPAs, Employers, and Reinsurers, and can pose significant financial risks. How can these costs be managed without being a constant financial drain on your company resources? Our combination of the right people and the right technology provides an approach that ensures claims are paid right, the first time. Register Now!

RELATED: Are EHRs a patient safety necessity or a barrier to care?

Below are three highlights from the report:

  • Decimals and commas help: EHRs contain a wide array of numerical formats. The consistent use of decimals and commas keeps users from misreading a medication dosage. For example, .5 mg can easily be misread as “five milligrams.” Reformatting to 0.5 mg provides more clarity.
  • Drugs are confusing; don’t make it worse: Several organizations, including the Institute for Safe Medication Practices and the FDA recommend the use of “tall man” letters to distinguish look-alike drugs (bupropion and buspirone, for example). Building in this feature, either directly through the EHR developer or a content vendor, can limit confusion. Clear spacing between letters and numbers can also ensure patients are receiving the correct medication dosage.
  • Visually distinguish abnormal lab results: Consistency and clarity are key here. Physicians need to be able to quickly pick out abnormal results, and EHRs can help by displaying irregular labs in bold, red lettering, or some similar unified display. Graphs should also demarcate the normal range for that patient.

Suggested Articles

AdventHealth has partnered with biotech firm Berg to gain insights on people that have tested positive for COVID-19 and reduce mortality rates.

Here are just a few of the ways in which COVID-19 has spurred lasting digital transformation within the healthcare industry.

The Trump administration has signed off on long-awaited overhauls to the Stark and anti-kickback laws.